Hail, Ector
- When
- August 27, 6:24 PM CST to 6:29 PM CST
- Where
- Ector County, 0.72 mi W of Odessa Ector Co Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 31.920, -102.392
An upper trough was over the southern and central Rocky Mountains and had flattened the upper ridge which had been over West Texas. There was a surface trough present with good instability across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper trough was over the southern and central Rocky Mountains and had flattened the upper ridge which had been over West Texas. There was a surface trough present with good instability across the area. Hot temperatures were across the area, along with fairly dry air below the cloud base and good moisture through the atmosphere. These conditions resulted in hail, thunderstorm wind damage, and flash flooding across portions of the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 27, 12:52 PM CST, 5 hours 32 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 152 PM CDT Mon Aug 27 2018 .DISCUSSION... An upper trough deepening over the central/southern Rockies today has flattened the upper ridge which has been over the region. There does not appear to be much of any mid level features traversing the forecast area, but thunderstorms are developing over the Davis Mountains, and along a surface trough/instability axis in an uncapped environment. Expect storms to continue to develop into this evening, with outflow winds aiding development further eastward into the Permian Basin. Hot temperatures and a fairly dry subcloud layer could promote a few strong wind gusts, while ample moisture through the atmospheric column could result in locally heavy rainfall. Storms could last through the evening as a low level jet increases, then last well into the night in some areas. On Tuesday, hot temperatures will persist, despite a westbound inverted ua trough helping to keep the upper ridge in a weakened state. Low level, southeasterly, upslope flow will also keep a steady feed of low level moisture all the way into the higher terrain where thunderstorms will develop again, in addition to along a surface trough/instability axis in an uncapped environment. A few storms could produce strong winds and locally heavy rainfall, and many storms could produce frequent lightning strikes. The upper ridge will expand back over the region Wednesday and beyond, which will likely relegate any convection to the mountains of West texas, or the Caprock in Southeast New Mexico. This will also keep high temperatures well above normal, not to mention morning lows generally staying above normal. && .PRELIMINARY POINT TEMPS/POPS... Big Spring 75 100 75 96 / 20 10 20 10 Carlsbad 71 100 71 96 / 0 10 10 20 Dryden 75 97 75 97 / 10 10 10 0 Fort Stockton 74 99 73 95 / 30 30 20 0 Guadalupe Pass 71 94 69 91 / 10 0 10 10 Hobbs 70 97 70 92 / 10 10 20 10 Marfa 62 91 63 89 / 40 40 30 20 Midland Intl Airport 76 100 75 97 / 20 20 30 10 Odessa 77 100 74 97 / 20 20 30 10 Wink 76 104 75 100 / 30 20 20 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...None. TX...None. && 29/67
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 205 PM CDT Mon Aug 27 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-281915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 205 PM CDT Mon Aug 27 2018 /105 PM MDT Mon Aug 27 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening across portions of the Permian Basin, southeastern New Mexico, Trans Pecos and Davis Mountains. Brief heavy rainfall and gusty winds will occur with the strongest storms. Lighting will also occur in and near any thunderstorm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday For Tuesday, scattered thunderstorms are possible over the Permian Basin, southeastern New Mexico, the upper Trans Pecos, and the Davis Mountains. The strongest of these storms will produce heavy rainfall and strong winds. Lightning will occur in and near any thunderstorm. For Wednesday through Saturday, significant weather is not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
Special Weather Statement National Weather Service Midland/Odessa TX 129 PM MDT MON AUG 27 2018 NMZ028-272015- Eddy County Plains NM- 129 PM MDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL EDDY COUNTY UNTIL 215 PM MDT... At 129 PM MDT, Doppler radar was tracking a strong thunderstorm over Carlsbad, moving northeast at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Carlsbad, Avalon, Carlsbad North, Lake Avalon, Otis, Cavern City Air Terminal and Living Desert State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3224 10428 3238 10442 3265 10416 3244 10394 TIME...MOT...LOC 1929Z 230DEG 10KT 3239 10426 29
Special Weather Statement National Weather Service Midland/Odessa TX 231 PM CDT MON AUG 27 2018 TXZ058-074-075-272015- Pecos TX-Reeves County and Upper Trans Pecos TX- Davis/Apache Mountains Area TX- 231 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 315 PM CDT... At 231 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles southeast of Balmorhea Lake, or 24 miles northeast of Fort Davis, moving east at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of western Pecos... south central Reeves and east central Jeff Davis Counties. This includes Interstate 10 between mile markers 221 and 229. LAT...LON 3070 10364 3089 10370 3103 10339 3071 10329 TIME...MOT...LOC 1931Z 253DEG 9KT 3082 10359 80
Special Weather Statement
National Weather Service Midland/Odessa TX
320 PM CDT MON AUG 27 2018
TXZ058-272100-
Reeves County and Upper Trans Pecos TX-
320 PM CDT MON AUG 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND WESTERN WARD
COUNTIES UNTIL 400 PM CDT...
At 320 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Toyah. This storm is slowly moving east.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Pecos, Toyah Lake and Pecos Municipal Airport.
This includes Interstate 20 between mile markers 24 and 43.
LAT...LON 3155 10351 3152 10350 3150 10350 3147 10348
3145 10349 3143 10347 3129 10341 3125 10374
3143 10379
TIME...MOT...LOC 2020Z 260DEG 3KT 3137 10365
80Special Weather Statement National Weather Service Midland/Odessa TX 407 PM CDT MON AUG 27 2018 TXZ058>060-067-272145- Loving TX-Reeves County and Upper Trans Pecos TX-Ward TX-Winkler TX- 407 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL REEVES... NORTHWESTERN WARD...SOUTHWESTERN WINKLER AND SOUTHEASTERN LOVING COUNTIES UNTIL 445 PM CDT... At 407 PM CDT, Doppler radar was tracking a strong thunderstorm near Mentone, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mentone and Slash Ranch. LAT...LON 3153 10379 3178 10376 3194 10337 3156 10325 TIME...MOT...LOC 2107Z 256DEG 15KT 3169 10365 80
Special Weather Statement National Weather Service Midland/Odessa TX 531 PM CDT MON AUG 27 2018 TXZ058-272315- Reeves County and Upper Trans Pecos TX- 531 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL REEVES AND EAST CENTRAL CULBERSON COUNTIES UNTIL 615 PM CDT... At 530 PM CDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Toyah, moving northeast at 10 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of west central Reeves and east central Culberson Counties. LAT...LON 3120 10394 3129 10414 3151 10407 3141 10378 TIME...MOT...LOC 2230Z 205DEG 8KT 3134 10399
Special Weather Statement National Weather Service Midland/Odessa TX 627 PM CDT MON AUG 27 2018 TXZ061-068-280000- Crane TX-Ector TX- 627 PM CDT MON AUG 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ECTOR AND NORTHERN CRANE COUNTIES UNTIL 700 PM CDT... At 627 PM CDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Monahans, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Ector and northern Crane Counties. LAT...LON 3140 10264 3156 10274 3171 10249 3147 10235 TIME...MOT...LOC 2327Z 243DEG 7KT 3151 10262 80
The Midland/Odessa radar (KMAF), 19 km away, was scanning. The volume nearest the first event began at 00:23 UTC.
3 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
A thunderstorm moved across Ector County and knocked out the power in West Odessa.
A thunderstorm moved across Ector County and blew over trampolines in Gardendale. The cost of damage is a rough estimate.
A thunderstorm moved across Ector County and produced wind damage near Odessa. Six inch diameter tree limbs were broken by outflow winds five miles east northeast of Odessa. The cost of damage is a very rough estimate.
Heavy rain fell across Ector County and produced flash flooding in Odessa. Motorists were stranded in Odessa. The cost of damage is a very rough estimate.
Heavy rain moved across Midland County and produced flash flooding in the City of Midland. Front Street was flooding between Marienfeld and Garfield streets in Midland. No damage was reported.
Heavy rain moved across Midland County and produced flash flooding in the City of Midland. Lots of streets in Midland were reported to be flooded with numerous stalled vehicles. Some of the flooded streets included Wadley, Garfield, and by the Midland Park Mall. The cost of damage is a very rough estimate.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773272, 773273, 773274, 773275, 773517, 773520, 773616.